×

zbMATH — the first resource for mathematics

Computing the symmetric ring of quotients. (English) Zbl 0605.16003
Let R be an associative prime ring and let \(Q_{\ell}(R)\) be the Martindale ring of quotients [W. S. Martindale, J. Algebra 12, 576- 584 (1969; Zbl 0175.031)]. In this paper the author briefly discusses the Martindale ring of quotients, introduces the symmetric Martindale ring of quotients \(Q_ s(R)\) and obtains some basic properties. However, for the most part he computes the symmetric ring of quotients for free algebras and large classes of group algebras. These two problems are posed by S. Montgomery.
The prime ring R is symmetrically closed if \(Q_ s(R)=R\). For example, if K is a field and \(R=K<x,y,...>\) is a free K-algebra on at least two generators, then R is symmetrically closed (Theorem 2.5). Or, if every nontrivial normal subgroup of the group G is uncountable, then the group ring K[G] over the field K is symmetrically closed (Theorem 5.6). Let F be a field extension of K. Then K[G] is symmetrically closed if and only if F[G] is symmetrically closed (Theorem 8.1). Furthermore \(Q_{\ell}(K[G])=K[G]\) if and only if \(Q_{\ell}(F[G])=F[G]\) (Theorem 8.2).
In fact, most of this paper is devoted to the study of group algebras. Furthermore for the sake of simplicity the author does not always offer the best possible result. But he notes: ”It is clear that much of what we do here extends to crossed products and to more general groups. However, these extensions would necessarily complicate our arguments and are therefore more appropriately put off to a later paper.”
Reviewer: S.V.Mihovski

MSC:
16P50 Localization and associative Noetherian rings
16S34 Group rings
16S10 Associative rings determined by universal properties (free algebras, coproducts, adjunction of inverses, etc.)
16N60 Prime and semiprime associative rings
PDF BibTeX Cite
Full Text: DOI
References:
[1] Amitsur, S.A, On rings of quotients, (), 149-164 · Zbl 0263.16003
[2] {\scW. Chin}, Prime ideals in differential operator rings and crossed products of infinite groups, J. Algebra, in press. · Zbl 0611.16023
[3] Cohen, M; Montgomery, S, The normal closure of a semiprime ring, (), 43-59 · Zbl 0425.16004
[4] Fisher, J.W; Montgomery, S, Semi-prime skew group rings, J. algebra, 52, 241-247, (1978) · Zbl 0373.16004
[5] Formanek, E, Maximal quotient rings of group rings, Pacific J. math., 53, 109-116, (1974) · Zbl 0255.16004
[6] Formanek, E; Lichtman, A.I, Ideals in group rings of free products, Israel J. math., 31, 101-104, (1978) · Zbl 0383.16007
[7] Heinicke, A.G; Robson, J.C, Normalizing extensions: prime ideals and incomparability, J. algebra, 72, 237-268, (1981) · Zbl 0471.16018
[8] Heinicke, A.G; Robson, J.C, Intermediate normalizing extensions, Trans. amer. math. soc., 282, 645-667, (1984) · Zbl 0534.16021
[9] Kharchenko, V.K, Generalized identities with automorphisms, Algebra i logika, 14, 215-237, (1975) · Zbl 0314.16015
[10] English transl., (1976), 132-148.
[11] Kharchenko, V.K, Galois theory of semiprime rings, Algebra i logika, 16, 313-363, (1977) · Zbl 0397.16037
[12] English transl., (1978), 208-258.
[13] Kharchenko, V.K, Algebras of invariants of free algebras, Algebra i logika, 17, 478-487, (1978)
[14] English transl., (1979), 316-321.
[15] Lichtman, A.I; Martindale, W.S, The normal closure of the coproduct of domains over a division ring, Comm. algebra, 13, 1643-1664, (1985) · Zbl 0562.16001
[16] Lorenz, M, Finite normalizing extensions of rings, Math. Z., 176, 447-484, (1981) · Zbl 0455.16010
[17] Lorenz, M; Passman, D.S, Prime ideals in crossed products of finite groups, Israel J. math., 33, 89-132, (1979) · Zbl 0426.16008
[18] Martindale, W.S, Prime rings satisfying a generalized polynomial identity, J. algebra, 12, 576-584, (1969) · Zbl 0175.03102
[19] Martindale, W.S, The normal closure of the coproduct of rings over a division ring, Trans. amer. math. soc., 293, 303-317, (1986) · Zbl 0589.16003
[20] Martindale, W.S; Montgomery, S, The normal closure of coproducts of domains, J. algebra, 82, 1-17, (1983) · Zbl 0511.16001
[21] Montgomery, S, Automorphism groups of rings with no nilpotent elements, J. algebra, 60, 238-248, (1979) · Zbl 0431.16014
[22] Montgomery, S; Passman, D.S, Crossed products over prime rings, Israel J. math., 31, 224-256, (1978) · Zbl 0402.16007
[23] Montgomery, S; Passman, D.S, X-inner automorphisms of group rings, Houston J. math., 7, 395-402, (1981) · Zbl 0477.16005
[24] Montgomery, S; Passman, D.S, X-inner automorphisms of group rings II, Houston J. math., 8, 537-544, (1982) · Zbl 0506.16009
[25] Montgomery, S; Passman, D.S, Galois theory of prime rings, J. pure appl. algebra, 31, 139-184, (1984) · Zbl 0541.16031
[26] {\scS. Montgomery and D. S. Passman}, X-inner automorphisms of crossed products and semi-invariants of Hopf algebras, Israel J. Math., in press. · Zbl 0603.16011
[27] Passman, D.S, The algebraic structure of group rings, (1977), Wiley-Interscience New York · Zbl 0366.16003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.